Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 1, NWS Little Rock, AR

April 9, 2004Polk County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 9, 2004, 7:27 PM CDT for Polk County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2004, 7:27 PM CDT (00:27 UTC)
Expired
Apr 9, 2004, 8:15 PM CDT
In force
48 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Polk County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WFUS54 KLZK 100027
TORLIT
ARC113-100115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 815 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 18 MILES NORTHWEST OF HATFIELD...OR ABOUT 22 MILES WEST OF
  MENA...MOVING SOUTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HATFIELD AROUND 745 PM CDT
  MENA AROUND 755 PM CDT

&&

THIS IS A DANGEROUS STORM SITUATION. TORNADOES HAVE BEEN CONFIRMED 
WITH THIS STORM IN SOUTHEAST OKLAHOMA. THE STORM MAY ALSO PRODUCE  
GOLFBALL SIZE HAIL OR LARGER. GO TO AN INTERIOR ROOM AWAY FROM 
WINDOWS ON THE LOWEST FLOOR. PUT AS MANY WALLS BETWEEN YOURSELF AND 
THE OUTDOORS AS YOU CAN. ABANDON MOBILE HOMES NOW. MOVE TO A STRONG 
BUILDING OR UNDERGROUND SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3452 9445 3472 9445 3462 9405 3442 9394
          3437 9403

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:54 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 9, 2:54 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT FRI APR  9 2004

.SHORT TERM...
WATER VAPOR IMAGES SHOW THE ROTATION CENTER OVER OKLAHOMA. IT IS
TRIGGERING THE CURRENT CONVECTION OVER THAT STATE AND SOUTHEAST
KANSAS. THE NEXT IMPULSE IS VISIBLE ALREADY OVER SOUTHEAST NEW
MEXICO. INITIALLY...PRECIPITATION WILL AFFECT MAINLY THE NORTHWEST
SECTIONS OF ARKANSAS...THEN FOCUS WILL SHIFT FARTHER SOUTH WITH NEXT
IMPULSE RIDING IN THE SOUTHWESTERLY FLOW ALOFT. A SURFACE...DOUBLE
BARRELED LOW WILL BE CROSSING THE STATE...THIS WILL SHIFT THE AREA
OF HEAVIER PRECIPITATION TO THE SOUTH AS WELL. EXCESSIVE RAINFALL
DISCUSSION AGREES WITH THIS THINKING...BUT LEAVING OPEN THE
POSSIBILITY OF HEAVY RAIN MORE TO THE NORTH. TEMPERATURES WILL BE
DROPPING TO SOMEWHAT BELOW NORMAL FOR NEXT COUPLE OF DAYS UNDER THE
COOLER FLOW FROM THE NORTH. NORMAL TEMPERATURES WILL RETURN BY MID
WEEK.
&&

.LONG TERM...
STRONG UPPER TROF WILL BE PASSING OVER THE AREA MONDAY NIGHT INTO
TUESDAY AND COLD SURFACE HIGH WILL BE IN THE AREA. THIS SHOULD MAKE
MONDAY NIGHT THE COLDEST NIGHT. WILL BE CLOSE TO FREEZING IN THE
NORTH AND ARKANSAS RIVER VALLEY WHILE OTHER AREAS WILL LIKELY BE IN
THE MID 30S. UPPER RIDGING BUILDS IN LATER IN THE WEEK AND THIS
SHOULD RESULT IN A WARMING TREND. A WEAK FRONT MOVES ACROSS TUESDAY
NIGHT AND WEDNESDAY WITH MODERATE MOISTURE BUT IT LOOKS INSUFFICIENT
AT THIS TIME TO MENTION A CHANCE OF RAIN. THIS MAY TEMPER THE
WARMING A LITTLE WEDNESDAY BUT THINGS SHOULD WARM CONSIDERABLY LATER
IN THE WEEK. PATTERN FOR NEXT FRIDAY LOOKS FAVORABLE FOR MAXES IN
THE 80S IN CENTRAL AND SOUTHERN SECTIONS WITH SOUTHWEST WINDS AROUND
THE SURFACE HIGH AND DEVELOPING LOW PRESSURE TO THE WEST. UPPER TROF
APPROACHES FRIDAY NIGHT WITH MOISTURE INCREASE AND THIS WILL LIKELY
HOLD TEMPS IN 60S IN CENTRAL AND SOUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    74  55  62  45 /  30  60  60  40
HARRISON AR       65  46  53  38 /  40  80  80  40
HOT SPRINGS AR    76  55  64  45 /  40  60  60  40
PINE BLUFF AR     77  57  65  46 /  30  50  60  50
MOUNTAIN HOME AR  66  46  55  38 /  40  80  80  40
MONTICELLO AR     79  58  66  47 /  30  50  60  50
SEARCY AR         70  54  61  43 /  30  70  70  40
MOUNT IDA AR      77  54  62  45 /  40  60  60  40
RUSSELLVILLE AR   71  51  58  42 /  40  70  70  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

32/29
Hazardous weather outlook, Apr 9, 5:25 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CDT FRI APR 9 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
525 PM CDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN ARKANSAS AND SOUTHERN
MISSOURI THIS EVENING. ANOTHER UPPER LEVEL LOW WILL PASS OVER
SOUTHERN ARKANSAS LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE
PREVALENT OVER NORTHERN...CENTRAL AND WESTERN ARKANSAS THIS
EVENING...WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL. ISOLATED STRONG AND DAMAGING
WINDS WILL ALSO BE POSSIBLE. AS THE SECOND UPPER LEVEL LOW PASSES
OVER SOUTHERN ARKANSAS LATE TONIGHT...STRONG TO SEVERE THUNDERSTORMS
MAY AGAIN BE POSSIBLE IN THAT AREA. AGAIN...THE PRIMARY THREAT WILL
BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL REMAIN TO THE WEST OF THE AREA SATURDAY WITH A
SOUTHERLY WIND FLOW CONTINUING. A SERIES OF WEAK UPPER LEVEL LOWS
WILL AFFECT THE AREA ON SATURDAY WITH A CONTINUING CHANCE OF
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME SEVERE OVER
EXTREME SOUTHERN ARKANSAS. SHOWER AND THUNDERSTORM ACTIVITY WILL
BEGIN TO DECREASE SATURDAY NIGHT. A FEW SHOWERS WILL REMAIN OVER
EASTERN AND SOUTHEASTERN ARKANSAS EARLY SUNDAY MORNING.

COOLER AIR IS FORECAST TO OVERSPREAD ARKANSAS EARLY NEXT WEEK. THE
NORTHERN AND WESTERN PARTS OF THE STATE COULD EXPERIENCE LOW
TEMPERATURES IN THE LOWER AND MID 30S BOTH ON MONDAY AND TUESDAY
MORNINGS. PERSONS WITH TENDER OUTDOOR VEGETATION SHOULD MONITOR
LATER FORECASTS OVER THE WEEKEND FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT...AND POSSIBLY AGAIN ON
SATURDAY.

22

In the hours before

Local storm report, Apr 9, 7:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
711 PM CDT FRI APR 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 E WALDRON             34.90N 94.04W
04/09/2004  1.00 INCH        SCOTT              AR   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:40 PM CDTSevere Thunderstorm WarningLZKYell35 min
Apr 9, 8:16 PM CDTTornado WarningLZKPolk29 min
Apr 9, 8:30 PM CDTTornado WarningLZKMontgomery, Pike45 min
Apr 9, 8:32 PM CDTSevere Thunderstorm WarningLZKPerry, Saline58 min
Apr 9, 9:15 PM CDTTornado WarningLZKClark, Pike50 min
Apr 9, 9:17 PM CDTSevere Thunderstorm WarningLZKPulaski58 min
Apr 9, 9:30 PM CDTSevere Thunderstorm WarningLZKGrant, Saline45 min
Apr 9, 9:43 PM CDTSevere Thunderstorm WarningLZKLonoke47 min
Apr 9, 10:03 PM CDTSevere Thunderstorm WarningLZKJefferson57 min
Apr 9, 10:07 PM CDTSevere Thunderstorm WarningLZKClark28 min
Apr 9, 10:15 PM CDTSevere Thunderstorm WarningLZKDallas50 min
Apr 10, 10:44 AM CDTSevere Thunderstorm WarningLZKClark, Dallas61 min
Apr 10, 5:26 PM CDTSevere Thunderstorm WarningLZKDallas49 min
Apr 10, 6:53 PM CDTSevere Thunderstorm WarningLZKCleveland27 min

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.